Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
March 11, 2006
Question from Bartlett, Illinois, USA:
My nine year old son was diagnosed with type 1 diabetes at the age of three. He recently had a seizure, something he has never had before. We tested my son's blood sugar right after the convulsions stopped; it was 106 mg/dl [5.9 mmol/L]. He was taken to the hospital where they administered several tests (CAT Scan, EEG, Spinal Tap), but everything came out fine. The neurologist said that the seizure was probably diabetes related, but the endocrinologist insists that it was not. Is it possible that my son was in a hypoglycemic state before the seizure happened and after the convulsions stopped, his sugar level raised to 106 mg/dl [5.9 mmol/L]?
A post-seizure blood glucose of 106 mg/dl [5.9 mmol/L] sounds suspiciously like there may have been hypoglycemia prior to his being checked. After a seizure, the adrenaline response would likely raise the blood glucose levels, sometimes even higher. Of course, there is no definite way to know this for sure. It is good that all the neurological testing was negative. Seizure can co-exist with diabetes or can merely be triggered by hypoglycemia. I would suggest that you ask for the neurologist and the endocrinologist to discuss this in some more detail and then come back with more specific recommendations. If the seizure happened overnight or first thing in the morning, I would also suggest some overnight blood glucose monitoring to be sure that there is not subtle and asymptomatic nocturnal hypoglycemia. If present, adjustments can be made to decrease the chances of repeat overnight hypoglycemia/seizure.